Do Oral Contraceptives Lead to Hair Loss?

Do Oral Contraceptives Lead to Hair Loss?

There are a lot of negative connotations associated with oral contraceptives, in terms how it can affect the health of women. Before passing any judgements on the use or the production of oral contraceptives, it is important for people to understand what oral contraceptives really are and whether or not there is any scientific ground for us to conclude that oral contraceptives harm the health of women, especially that of their hair. A lot has been said and written about the effects of oral contraceptives on hair loss. There are some people who even believe that frequent use of oral contraceptives can lead to female baldness. Is there any validity to these assumptions? Let us find out.

How do Oral Contraceptives Work?

At the start of the menstrual cycle, the level of estrogen rises in a woman’s body. This causes the lining of the uterus to become thicker to prepare for the development of a fertilized egg. Those who have taken high school biology will be able to recognize this period as a stage in the menstrual cycle called ovulation. Following ovulation, the woman’s body sees a rise in another reproductive hormone known as progesterone. Conception takes place when the fertilized egg is firmly planted in the wall of the uterus. When conception is restricted, the amount of estrogen and progesterone in the body is decreased.

How does this piece of information about reproductive hormones relate to oral contraceptive pills? Well, birth control pills or oral contraceptives are basically an artificial concoction of estrogen and progesterone. When ingested, they are able to maintain constant levels of estrogen and progesterone in the woman’s body. The absence of fluctuations in the levels of these hormones prevents conception from taking place. Since the ovary does not release an egg, the level of estrogen does not rise.

Oral Contraceptives and Hair Loss

All those rumours about oral contraceptives causing hair loss do have a certain degree of truth in them. In fact, there are two separate mechanisms through which oral contraceptives can lead to hair loss in women. The first mechanism is drug induced shedding. The second mechanism is the one that triggers or facilitates female pattern genetic hair loss. It is important to remember that both of these processes or mechanism are distinct and are not correlated.

Drug Induced Shedding

Almost all the drugs in the world have the potential to cause hair loss. However, oral contraceptives are particularly conducive to hair loss in women. This is due to the fact that the ingestion of oral contraceptives starts off a process called telogen effluvium, which is more commonly referred to as hair shedding. The presence of oral contraceptives in the body causes hair to shift from its growing phase into its resting phase. Once the resting period is complete, the hair is shed even before it has the chance to enter a new hair growth cycle.

Under normal circumstances, only 10 to 15% of the hair on your head tends to be in a resting phase. The remaining hair is either in a growing phase or being shed. These numbers change drastically following the advent of oral contraceptives in the body. About 50% of your hair can be in the resting phase once you start taking oral contraceptives on a regular basis. The more hair you have in the resting phase, the higher are the chances of hair being shed. When this condition persists for a considerable period of time, the woman undergoes long term hair loss.

The good news is that this process of telogen effluvium can be reversed if the ingestion of the implicating agent is ceased. In certain cases, the body of the woman is able to adjust to the alterations brought on by the new medication. In that situation, the effects of telogen effluvium are less severe and far less evident.

Female Pattern Genetic Hair Loss

Female pattern genetic hair loss shares plenty of similarities with male pattern baldness. Similar to how the rise of DHT causes severe hair loss in men who carry unfavourable balding genes, the rise in the level of progesterone (triggered by the ingestion of oral contraceptives) can potentially increase hair loss in women who have a genetic predisposition for hair loss. The progesterone adds on to the amount of androgens in the body. High levels of androgens are known to contribute to significant hair loss in women. This form of hair loss is characterized by a decrease in the diameter of the hair shaft. In other words, it takes longer for the bald spots to appear in female pattern genetic hair loss, but the hair does begin to thin out at a steady rate.

Should You Take Birth Control Pills?

Oral contraceptives have become an essential commodity in the life of the modern day urban woman. Therefore, giving up oral contraceptives out of fear for hair loss is certainly not a feasible option. That being said, women who are worried about losing their hair should avoid taking oral contraceptives that have a high content of progesterone. On the other hand, oral contraceptives that are rich in estrogen are the better choice since they promote hair growth by prolonging the growing phase of the hair growth cycle. However, it is worth noting that estrogen dominant oral contraceptives have comparatively more side effects.